ISMP Alerts

Hazardous Packaging Error

URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY  

ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled phenylephrine injection. A photograph appears below. The vials actually contain cisatracurium and have caps appropriate for a paralyzing agent. However, this cap warning may not be noticed, since the vial is labeled phenylephrine.
 
Due to the nature of this situation and the potential for death if the these vials are used as phenylephrine injection in patients who are not intubated and ventilated, we urge facilities to immediately examine any and all cartons of cisatracurium from Meitheal Pharmaceuticals for this serious packaging error. The possibility that any of these vials were actually distributed should also be considered. ISMP has confirmed that both the FDA and the manufacturer are aware of this situation and that a recall is imminent. 

cisatracurium
Carton labeled properly as cisatracurium, but the vials within are mislabeled as phenylephrine but actually contain cisatracurium.

 

More Alerts

We recently learned about three cases of accidental spinal injection of tranexamic acid instead of a local anesthetic intended for regional (spinal) anesthesia. Container mix-ups were involved in each case. In one case, a patient scheduled for knee surgery received tranexamic acid instead of
Medication use in the perioperative setting presents unique patient safety challenges compared with other hospital settings. For example, perioperative medication prescribing and administration often bypasses standard safety checks, such as electronic physician order entry with decision support